Accessibility Tools
Schedule Appointment - Call Now
[javascript protected email address]

How Medication Can Deteriorate Your Oral Health?

How Medication Can Deteriorate Your Oral Health?

Did you know that certain medications could deteriorate your oral health? Both over-the-counter and prescription medications can cause your oral health to take a nosedive for the worst. People who suffer from cavities, dry mouth, or any other oral mouth disease may not know the underlying issue behind it.

Some may point fingers at their oral routine and work towards improving it. When oral health problems still arise, it may leave them dumbfounded. In order to get to the root of it, they may need to work in an appointment with their dentist.

A visit to the dentist may be a revelation for them, as the first question the dentist may ask is the type of medications they take. Medications can cause certain health problems, which most people are unaware, until they visit their dentist. Some of the problems that can occur due to medications are:

1. Dry Mouth

Dry mouth leads to inflamed tissues and more susceptible to contracting infections. Medications may decrease the production of saliva. The function of the salvia is to cleanse your mouth. When the production decreases, your mouth becomes prone to tooth decay and cavities. You can drink more water to assist in the production of saliva, but that will not be enough to reduce your risk if contracting an infection. Here is what you need to do to decrease your risk of an infection:

  • Inquire the advice of your dentist
  • Ask your dentist to provide you with a synthetic saliva product
  • Sip water throughout the day or drink a sugarless soda
  • Cut down or stop smoking cigarettes, drinking alcohol, and drinking carbonated sodas
  • Drink water while eating to assist in swallowing

2. Swollen or Inflamed Gums

If you notice swollen or inflamed gums, you need to visit your dentist. Swollen gums can become quite painful if you do not care for them. You need take the advice of your dentist on how you should treat them. Moreover, you should also get in the routine of carefully brushing and flossing your teeth after meals in order to maintain good dental hygiene.

3. Bleeding Gums

People who take blood thinners need to report their use of the medication to their dentist. If you are about to go undergo a dental procedure of any kind, it is pertinent that you tell your dentist about your medication use. You may bleed a lot during the procedure, as the medication prevents your blood from clotting.

4. Changed Taste

Some medications can change the taste in the mouth. You may develop a metallic taste and may be unable to tell the difference between salty and sweet.

5. Develop Cavities

Liquid medications containing sugar may lead the person to develop cavities. Chewable medications as well as antacids are also responsible for the development of cavities in the mouth. People who are taking such medications should rinse their mouth with warm water or mouthwash containing fluoride.

For more information on dental care, visit our blog. If you want to make a dental appointment, contact Saifee Family Dentistry.